Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Pueblo, CO

August 23, 2008Custer County, Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2008, 5:34 PM MDT for Custer County, Huerfano County, Pueblo County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 5:34 PM MDT (23:34 UTC)
Expired
Aug 23, 2008, 6:24 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Custer County, CO, Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232334
SVRPUB
COC027-055-101-240100-
/O.NEW.KPUB.SV.W.0166.080823T2334Z-080824T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
534 PM MDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 700 PM MDT...

* AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF SAN ISABEL...OR ABOUT 35 MILES SOUTHWEST OF PUEBLO...
  AND WAS MOVING TOWARD THE EAST AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAN ISABEL.
  BEULAH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS SEVERE THUNDERSTORM COULD FURTHER INTENSIFY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

LAT...LON 3816 10486 3780 10497 3798 10533 3813 10526
TIME...MOT...LOC 2334Z 265DEG 6KT 3804 10520

$$
1 follow-up statement
000 
WWUS55 KPUB 240024
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT SAT AUG 23 2008

COC027-055-101-240033-
/O.CAN.KPUB.SV.W.0166.000000T0000Z-080824T0100Z/
HUERFANO CO-CUSTER CO-PUEBLO CO-
623 PM MDT SAT AUG 23 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL HUERFANO
COUNTIES...

REMEMBER...A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR 
EASTERN CUSTER...NORTHWESTERN HUERFANO...AND WEST CENTRAL PUEBLO 
COUNTIES UNTIL 745 PM MDT.

LAT...LON 3816 10486 3780 10497 3798 10533 3813 10526
TIME...MOT...LOC 0023Z 265DEG 6KT 3805 10510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:24 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 2:24 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT AUG 23 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CONCERN IS LOCALLY HEAVY RAIN THIS EVENING S MTNS AND
ADJACENT PLAINS...

CURRENTLY...AS OF EARLY AFTERNOON...MOST CONVECTION LOCATED OVER SW
AND C MTNS WHERE BEST INSTABILITY RESIDES. TEMPS ON THE COOLER SIDE
WITH MAINLY 70S PLAINS. PLENY OF LLVL MOISTURE NOTED ACROSS THE
REGION. WAT VAP SHOWS WHAT APPEARS TO BE A WEAK DISTURBANCE OVER SW
WY/NW CO.

REST OF TODAY AND TONIGHT...MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.
BOTH GFS AND NAM ARE SIGNALLING LOCALLY HEAVY RAIN IN THEIR
RESPECTIVE QPF FIELDS. NAM IS A BIT FARTHER S ACROSS THE S SANGRES/S
SW MTNS AND SAN LUIS VALLEY WHILE THE GFS IS MAINLY SHOWING HEAVIER
PRECIP ACROSS PIKES PEAK REGION...S ACROSS THE WET MTN REGION. THIS
HEAVY RAIN EVENT IS BEING FORCED BY THE WEAK DISTURBANCE NOTED
ABOVE...CAPES OF 1000-1500 J/KG RANGE...AND THE FACT THAT THE WINDS
THROUGH THE COLUMN ARE RATHER LIGHT...LEADING TOWARDS SLOW STORM
MOTION. I BELIEVE THE THREAT WILL MAINLY BE LOCALIZED (VS
WIDESPREAD) AS I DO NOT SEE  ANY STRONG SE LLVL FLOW IN THE
GUIDANCE. HOW I PLAN TO HANDLE THIS THREAT IS TO MENTION LOCALLY
HEAVY RAIN IN THE GRIDDED FCST DATABASE. I DO NOT BELIEVE A FFA IS
NECESSARY ATTM. THIS POTENTIAL HEAVY RAIN ACTIVITY WILL ALSO DEVELOP
A BIT LATER THAN NORMAL DUE TO MORE STABLE AIR WHICH IS CURRENLTY
OVER THE REGION...AND IT WILL TAKE THE ATMOS A BIT LONGER TO REACH
CONVECTIVE TEMP. FOR THE REST OF THE PLAINS...THE STABLE AIR AND
WEAK FLOW WILL LIMIT THE CONVECTION OVER THE FAR E PLAINS...HAVE
KEPT THE POPS RATHER LOW FOR AREAS WELL EAST OF I-25.

TOMORROW...IT WILL DRY OUT A BIT MORE OVER THE REGION AND EXPECT THE
ACTIVITY WILL BE A BIT LESS...AND THE HEAVY RAIN THREAT MUCH LOWER.
AS FOR TEMPS...I AM A BIT AT A LOSS WHY THE NAM WANTS TO KEEP IT SO
COOL OVER THE REGION...AND I HAVE LEANED MORE TOWARDS THE GFS TEMP
GUIDANCE. /HODANISH

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

LONGER TERM METEOROLOGICAL ISSUES ARE PRIMARILY POPS AND
TEMPERATURES. LATEST FORECAST PROJECTIONS SUGGEST THAT ENOUGH
ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING
FROM SUNDAY NIGHT INTO WEDNESDAY TO ALLOW ISOLATED POPS TO REMAIN
PAINTED OVER THE CWFA DURING THIS TIME-FRAME.

NEXT NORTHERLY SURGE SLATED FOR THURSDAY APPEARS TO IMPACT REGION
LESS THAN ORIGINALLY DEPICTED AND WILL PAINT CWFA WITH SEASONAL
TEMPERATURES IN COMBINATION WITH ISOLATED POPS FROM THURSDAY INTO
NEXT SATURDAY.

REGARDING TEMPERATURES...EXPECT THAT MAXIMUM AND MINIMUM
TEMPERATURES TO RUN ABOVE LATE AUGUST CLIMATOLOGICAL VALUES DURING
THE LONG TERM...WITH THE WARMEST TEMPERATURES ANTICIPATED MONDAY
THROUGH WEDNESDAY(ESPECIALLY WEDNESDAY). COOLEST TEMPERATURES OF
THE LONG TERM SHOULD BE NOTED BY NEXT THURSDAY AND FRIDAY.
FINALLY...GRADIENT WINDS TO REMAIN RATHER SUBDUED THROUGH THE
UPCOMING LONG-TERM PERIOD.

&&

.AVIATION...

MAIN CONCERN WILL BE DIURHAL CONVECTION LATER THIS AFTERNOON AND
EARLY EVENING OVER THE THREE TAF SITES. I DO EXPECT THE THREAT TO BE
OVER WITH BY MID EVENING (01-03Z TIME FRAME). BEST CHANCE WILL BE
KCOS AS STORMS MOVE OFF THE PIKES PEAK MASIF. I DO NOT EXPECT ANY
LOW CLOUDS TONIGHT AS WE DO NOT ANTICIPATE ANY SYNOPTIC SE LLVL FLOW
ACROSS THE PLAINS. THERE MAY BE SOME GROUND FOG TOWARDS SUNRISE
GIVEN THE NON EXISTANT FLOW IN THE LLVLS ACROSS ANY OF THE 3 TAF
SITES...BUT BELIEVE THREAT IS TOO LOW TO MENTION ATTM.

FOR TOMORROW...EXPECT LESS CONVECTION THEN TODAY AS DRIER AIR WILL
BE OVER THE REGION AND NO DISTINGUISHABLE DISTURBANCES ARE NOTED IN
THE GUIDANCE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 6:46 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT AUG 23 2008

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER AND
NEAR THE MOUNTAINS...WHILE ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE SOUTHEAST PLAINS.  THE MAIN THREATS FROM STORMS TODAY WILL BE
HEAVY RAIN...WIND GUSTS AROUND 40  MPH AND HAIL UP TO 1/2 INCH IN
DIAMETER.  THERE IS THE CHANCE THAT ONE OR TWO STORMS WILL BECOME
SEVERE OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WITH HAIL AROUND 1
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...WITH THE HIGHEST
PROBABILITY AREA BEING ACROSS THE SOUTHEAST COLORADO MOUNTAINS
AND PLAINS. A FEW STORMS COULD BE STRONG ACROSS THE SOUTHEAST
PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2
INCH...WIND GUSTS UP TO 50 MPH...AND PERIODS OF LOCALLY HEAVY
RAIN.

FOR THE NEXT WORK WEEK...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY ACROSS MOST OF THE FORECAST AREA. THE FOCUS
AREAS WILL BE THE MOUNTAINS...HIGH VALLEYS AND INTERSTATE 25
CORRIDOR. ALL THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING...OVER THE SOUTHEAST
MOUNTAINS AND PLAINS.

28/27

In the hours before

Local storm report, Aug 23, 3:24 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             7 NNW WOODLAND PARK     39.09N 105.10W
08/23/2008  E1.00 INCH       TELLER             CO   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS WAS NOTED FROM
            APPROXIMATELY 308 PM TO 318 PM...HAIL STILL ONGOING.

&&
Local storm report, Aug 23, 4:54 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TORNADO          8 NNW WOODLAND PARK     39.10N 105.11W
08/23/2008                   TELLER             CO   LAW ENFORCEMENT

            COLORADO STATE PATROL REPORTED LARGE TREE OVER THE ROAD
            AT HIGHWAY 67 AT MILE MARKER 87.5. ALSO REPORTED MANY
            TREES IN THE AREA SHEARED OFF. OFFICER STATED THAT IT
            APPEARED A TORNADO WENT THROUGH THE AREA.

&&

SHODANIS
Local storm report, Aug 23, 5:23 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 WSW ROSITA            38.09N 105.36W
08/23/2008  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

            HAIL ONGOING THROUGH 520 PM MDT.

&&

LW
Local storm report, Aug 23, 5:31 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 WSW ROSITA            38.09N 105.36W
08/23/2008  M1.00 INCH       CUSTER             CO   TRAINED SPOTTER

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:13 PM MDTFlash Flood WarningPUBHuerfano, Las Animas3 hr
Aug 22, 11:38 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo3 hr
Aug 23, 12:49 AM MDTAreal Flood AdvisoryPUBCrowley, El Paso, Otero, Pueblo3 hr
Aug 23, 2:50 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller55 min
Aug 23, 2:56 PM MDTTornado WarningPUBEl Paso, Teller35 min
Aug 23, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller42 min
Aug 23, 4:37 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Aug 23, 4:48 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont57 min
Aug 23, 5:46 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo3 hr
Aug 23, 5:47 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.